Alert archive / Wyoming / Flash Flood Warnings in 2008

Flash Flood Warning 14, NWS Cheyenne, WY

July 22, 2008Platte County, Wyoming

NWS Cheyenne, WY issued this flash flood warning at Jul 22, 2008, 6:11 PM MDT for Platte County, Wyoming. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2008, 6:11 PM MDT (00:11 UTC)
Expired
Jul 22, 2008, 10:15 PM MDT
In force
4 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

County Platte County, WY

The radar

The Cheyenne radar (KCYS), 63 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.2 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2008-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3845 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KCYS 230011
FFWCYS
WYC031-230415-
/O.NEW.KCYS.FF.W.0014.080723T0011Z-080723T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
611 PM MDT TUE JUL 22 2008

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL PLATTE COUNTY IN SOUTHEAST WYOMING...

* UNTIL 1015 PM MDT

* AT 603 PM MDT...VERY HEAVY RAIN WAS REPORTED FROM A THUNDERSTORM   
  OVER THE WARNED AREA. THIS AREA RECEIVED NEARLY 2 TO 3 INCHES      
  FROM AN EARLIER THUNDERSTORM THAT MOVED OVER THE AREA. THE         
  COMBINATION OF THE CURRENT RAINFALL WITH THE EXCESS RAINFALL FROM  
  THE PREVIOUS STORMS MAY CAUSE FLASH FLOODING ALONG CHUGWATER CREEK.

* THE STORM PRODUCING VERY HEAVY RAIN WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 48 AND
53.

ADDITIONAL RAINFALL AMOUNTS OF ONE INCH ARE POSSIBLE IN THE WARNED 
AREA.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT
1-800-269-6220.

LAT...LON 4175 10478 4166 10478 4166 10493 4175 10493

$$
2 follow-up statements
000
WGUS75 KCYS 230215
FFSCYS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
815 PM MDT TUE JUL 22 2008

WYC031-230415-
/O.CON.KCYS.FF.W.0014.000000T0000Z-080723T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PLATTE WY-
815 PM MDT TUE JUL 22 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT FOR
SOUTH CENTRAL PLATTE COUNTY...

AT 806 PM MDT...THUNDERSTORMS PRODUCING VERY HEAVY RAIN WAS REPORTED 
OVER THE WARNED AREA EARLIER. ALTHOUGH THERE HAVE BEEN NO REPORTS OF 
FLOODING ALONG CHUGWATER CREEK AND SURROUNDING AREAS...RADAR 
PRECIPITATION ESTIMATES OF 2 TO 3 INCHES OVER THE WARNED AREA. 
EXCESS RUNOFF COULD PRODUCE FLOODING ALONG CUGWATER CREEK AND 
SURROUNDING AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT 
TUESDAY EVENING FOR CENTRAL NEBRASKA AND SOUTHEASTERN WYOMING.

LAT...LON 4175 10478 4166 10478 4166 10493 4175 10493

$$
000
WGUS75 KCYS 230410
FFSCYS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1010 PM MDT TUE JUL 22 2008

WYC031-230420-
/O.EXP.KCYS.FF.W.0014.000000T0000Z-080723T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PLATTE WY-
1010 PM MDT TUE JUL 22 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1015 PM MDT FOR SOUTH
CENTRAL PLATTE COUNTY...

THERE HAVE BEEN NO REPORTS OF FLASH FLOODING WITHIN THE CHUGWATER 
AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4175 10478 4166 10478 4166 10493 4175 10493

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 3:05 PM MDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 22, 3:05 PM MDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
305 PM MDT TUE JUL 22 2008

.SHORT TERM...TONIGHT THRU THU...VERY MOIST AIRMASS OVER THE CENTRAL
AND NORTHERN PART OF THE AREA EAST OF THE MTNS.  SVR TSTM WATCH OUT
THRU 9 PM.  TAIL END OF UPPER TROF EJECTING NE ACROSS ID INTO MT
WILL BRUSH MAINLY WRN WY TNGT.  ENOUGH RESIDUAL MSTR AROUND OVER
REST OF AREA FOR SCT TSTMS THIS EVENG.  MID LVL MSTR LINGERS OVER
REGION INTO WED/WED NIGHT FOR ANOTHER ROUND OF TSTMS.  LOW LEVEL
MSTR TO LINGER OVER THE ERN SXNS...WITH PERHAPS SOME MORE LOW CLOUDS
DEVELPG LATE TNGT INTO EARLY WED MRNG.  THINGS START TO DRY OUT FROM
THE W ON THU AS MID LEVEL FLOW BECOMES MORE W.

.LONG TERM...THU NIGHT THRU TUE...ANOTHER UPPER TROF MOVG E ACROSS
MT INTO ND WILL BRING A WEAK FRONT DOWN INTO THE AREA THU NIGHT FOR
PERHAPS A LITTLE BETTER CHC OF TSTMS.  UPPER RIDGE THEN REBUILDS
OVER AREA WITH PERHAPS A LULL IN TSTMS ON SAT BEFORE NEXT BATCH OF
MOISTURE DRIFTS UP INTO THE REGION SUN INTO TUE FOR ANOTHER CHC OF
LATE DAY TSTMS.  TEMPS TO REMAIN ON THE WARM-HOT SIDE THRU THE
PERIOD.

&&

.AVIATION...MVFR VISIBILITIES PSBL IN SOME OF THE STRONGER STORMS
OVER THE NERN HALF OF THE AREA THIS EVENING.  SOME MVFR CIGS WILL
LIKELY FORM LATE TNGT INTO EARLY WED MRNG MAINLY OVER THE
PANHANDLE...AFFECTING MAINLY THE BFF AND SNY TERMINALS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 22, 2:50 PM MDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
250 PM MDT TUE JUL 22 2008

NEZ001>003-019>021-054-055-WYZ059-060-064-066>070-231145-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
250 PM MDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FOR MUCH OF
SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE.  SCATTERED
THUNDERSTORMS WILL MOVE ACROSS THE REGION THE REST OF THIS AFTERNOON
INTO EARLY THIS EVENING.  A FEW STORMS MAY BECOME SEVERE WITH LARGE
HAIL AND HEAVY RAIN THE MAIN THREATS...ESPECIALLY ALONG AND NORTH OF
A LINE FROM CHUGWATER WYOMING TO BRIDGEPORT NEBRASKA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS WILL REMAIN OVER THE
REGION EACH DAY.  BETTER CHANCES OF STORMS WILL BE ON WEDNESDAY AND
POSSIBLY AGAIN NEXT MONDAY.  AT THIS TIME...NO SEVERE THUNDERSTORMS
ARE ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061>063-065-231145-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-LARAMIE VALLEY-
250 PM MDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS SOUTH CENTRAL WYOMING THE
REST OF THIS AFTERNOON INTO EARLY THIS EVENING.  A FEW STORMS MAY
PRODUCE GUSTY WINDS TO 45 MPH AS WELL AS BRIEF MODERATE RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS WILL REMAIN OVER THE
REGION EACH DAY.  BETTER CHANCES OF STORMS WILL BE ON WEDNESDAY AND
POSSIBLY AGAIN NEXT MONDAY.  AT THIS TIME...NO SEVERE THUNDERSTORMS
ARE ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 22, 12:27 PM MDT, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1227 PM MDT TUE JUL 22 2008

WYZ067-221930-
PLATTE-
INCLUDING THE CITIES OF...WHEATLAND...GUERNSEY
1227 PM MDT TUE JUL 22 2008

...A FEW STRONG STORMS IN SOUTHWEST PLATTE COUNTY...

AT 1220 PM...RADAR SHOWED A FEW STRONG STORMS IN FAR SOUTHWEST
PLATTE COUNTY...ABOUT 20 MILES SOUTHWEST OF WHEATLAND.  THE STORMS
WERE MOVING NORTHEAST AT 15 MPH...AND WILL BE MOVING RIGHT ALONG
HIGHWAY 34.

BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS TO 45 MPH WILL BE
LIKELY WITH THIS STORM THROUGH 130 PM.  MOTORISTS ALONG HIGHWAY 34
SHOULD BE ON THE LOOKOUT FOR THESE STORMS.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 4:28 PM MDTSevere Thunderstorm WarningCYSNiobrara47 min
Jul 23, 5:22 PM MDTSevere Thunderstorm WarningCYSGoshen38 min

Nearby

Flash Flood Warnings in Wyoming, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.